Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 240, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 13, 2016, 7:16 AM CDT for Jewell County, Mitchell County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2016, 7:16 AM CDT (12:16 UTC)
- Expired
- Jul 13, 2016, 7:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Mitchell County, KS
The radar
The Grand Island radar (KUEX), 96 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 7:20 AM CDT | TSTM WND GST 65 | Beloit, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 3:25 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 0.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1665 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
683 WUUS53 KGID 131216 SVRGID KSC089-123-131245- /O.NEW.KGID.SV.W.0240.160713T1216Z-160713T1245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 716 AM CDT WED JUL 13 2016 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS... SOUTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 745 AM CDT * AT 715 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR JEWELL TO 7 MILES SOUTH OF SIMPSON...MOVING EAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... BELOIT...GLEN ELDER...JEWELL...ASHERVILLE...SIMPSON...RANDALL AND SCOTTSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3961 9837 3978 9793 3922 9793 3922 9818 TIME...MOT...LOC 1215Z 253DEG 31KT 3963 9821 3927 9794 HAIL...<.75IN WIND...60MPH $$ PFANNKUCH
2 follow-up statements
708
WWUS53 KGID 131232
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
732 AM CDT WED JUL 13 2016
KSC089-123-131245-
/O.CON.KGID.SV.W.0240.000000T0000Z-160713T1245Z/
MITCHELL KS-JEWELL KS-
732 AM CDT WED JUL 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR EASTERN MITCHELL AND SOUTHEASTERN JEWELL COUNTIES...
AT 731 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RANDALL TO 8 MILES SOUTH OF SIMPSON...MOVING EAST AT
35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. IN ADDITION...THE AUTOMATED SENSOR AT THE
BELOIT AIRPORT GUSTED TO 54 MPH AT 715 AM CDT.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BELOIT...GLEN ELDER...JEWELL...ASHERVILLE...SIMPSON...RANDALL AND
SCOTTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3961 9837 3978 9793 3922 9793 3922 9818
TIME...MOT...LOC 1231Z 254DEG 28KT 3964 9802 3926 9795
HAIL...<.75IN
WIND...60MPH
$$
PFANNKUCH349
WWUS53 KGID 131244
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
744 AM CDT WED JUL 13 2016
KSC089-123-131253-
/O.EXP.KGID.SV.W.0240.000000T0000Z-160713T1245Z/
MITCHELL KS-JEWELL KS-
744 AM CDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MITCHELL AND
SOUTHEASTERN JEWELL COUNTIES WILL EXPIRE AT 745 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS OF PERHAPS 40 TO 50 MPH ARE STILL POSSIBLE BEHIND THE AREA OF
SEVERE STORMS. PLEASE REFER TO THE LATEST SPECIAL WEATHER STATEMENT
FOR MORE DETAILS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
NORTH CENTRAL KANSAS.
LAT...LON 3961 9837 3978 9793 3922 9793 3922 9818
TIME...MOT...LOC 1242Z 253DEG 31KT 3964 9802 3926 9795
$$
PFANNKUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:23 AM CDT, 53 minutes earlier.
Area forecast discussion, Jul 13, 6:23 AM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Hastings NE 623 AM CDT WED JUL 13 2016 .UPDATE... Issued at 623 AM CDT Wed Jul 13 2016 Strong to severe MCS is moving thru Cntrl KS. HYS measured a gust to 54 kts within the last 30 min. We cont to closely monitor that strong storm over Osborne Cty. We are also concerned with a possible wake low on the back side of the rapidly diminishing area of -RA. Tight reflectivity and rapid diminishment are the clues. Peak winds were 42 kts at LXN. Even ODX far removed measured 39 kts last hr. && .SHORT TERM...(Today and tonight) Issued at 358 AM CDT Wed Jul 13 2016 Aloft: The Westerlies were zonal over the Nrn USA with a slight cyclonic bend. There was an embedded weak shortwave trof from WA southeast to CO. This trof will move over the Nrn Plains today and combine with another trof dropping S out of the Canadian Prairies. The combined trof will move into the Wrn Great Lakes tonight. The passage of this trof will shift winds aloft slightly from W to WNW. Surface: Features are weak and very difficult to identify. The two most identifiable features were a deep occluded low along the Manitoba/Ontario border and high pres over the W Atlantic. There was no observational evidence that the cool front that moved thru Mon exists. A new cool front was forming over over the Dakota's into WY. This front will surge SE crossing the fcst area today. Nrn Rockies high pres will begin building in tonight. Fcst confidence is very low in rain chances/POPs. There is no strong forcing and because of that the models are highly diverse in their outcomes. Looking at SREF and EC ensemble QPF probabilities for .10" over the next 24 hrs (12Z/Wed-12Z/Thu)... the best chance for tstms will be over SE Neb and NE KS east across IA/MO into the Srn Great Lakes. Today: The on-going MCS over NW KS is a major fcst complication ...in addition to the sct shwrs/tstms developing around and ahead of it. The NAM/NMM/ARW have the best handle on this and trends suggest continued ESE/SE movement. While expect most of the intense tstm activity to remain just S of the fcst area...Rooks/ Osborne/Mitchell counties are in Svr Tstm Watch #376 until 15Z. Expect a steady light rain to fall S of Hwy 6 this morning... associated with anvil blow-off. There could be a few random tstms also develop early (before noon) along the approaching cool front from the N. The expansive cloud shield associated with the MCS will suppress temp rise this morning. Tstm development this afternoon/eve should primarily be focused E of the fcst area (SE Neb/NE KS/IA and MO)...where a low-lvl jet will be directed. However...there could be a couple isolated storms develop along the front and/or whatever little activity develops this morning could intensify. This is predicated on decreasing clouds and destabilization in the wake of the morning MCS. The 03Z SREF does an excellent job depicting decreased instability associated with the MCS...but it does indicate recovery. With temps in the upr 80s-low 90s and dwpts 65-70F...MLCAPE is fcst to be 2000-3500 J/kg with the highest values over N-cntrl KS. 0-6 km shear will be 35-40 kts. This environment will support organized multi-cell and supercell storm structures..."if" tstms develop at all. There's no guarantee. But if anything fires...it is likely to be severe. Large hail and damaging winds will be the primary threats. Tonight: any early evening tstm activity should quickly exit E and S of the fcst area by 10 pm. However...increasing/strengthening upslope flow behind the front should initiate tstms over Ern CO and Wrn Neb/KS. Some of this activity could move in well after midnight. MUCAPE of 1500-2500 J/kg will remain with deep layer shear more than supportive of strong/organized updrafts. .LONG TERM...(Thursday through Tuesday) Issued at 358 AM CDT Wed Jul 13 2016 Overview...There will be a welcomed break in the heat Thursday through Saturday when high temperatures will be several degrees below normal, generally in the lower to mid 80s. The heat will begin to return to the region on Sunday especially across Kansas, and then will build into the rest of the forecast area as we head into early next week. High temperatures by next Tuesday are expected to range from the mid 90s to around 100. Once the heat arrives next week, the long range forecast models really show it sticking around for numerous days. There will be at least some chance of isolated to scattered thunderstorms every day from Thursday through Saturday night due to the more southerly track of the upper level jet stream. This will all change by around Sunday/Monday as the jet stream heads north and a substantial upper high develops overhead resulting in what will likely be a very hot and dry period next week and possibly beyond. Thursday through Saturday...More temperate below normal temperatures will dominate. The jet stream will be nearly overhead with weak short waves passing through bringing at least some chance for thunderstorms. The best chances for precipitation will be during the evening and overnight hours with the possibility of elevated thunderstorms. The sfc winds on at least Thursday and Friday will be somewhat easterly, which supports the cooler temperatures and will give us that chance for elevated convection depending on how the low level jet sets up. Confidence in timing and location of precipitation chances is fairly low due to widespread model variations and only very subtle features to initiate thunderstorms. Sunday through Tuesday...As mentioned in the overview section a large upper high will begin to build across the region. This will dry things out and heat us up. However, the most significant heat may not arrive until just beyond the end of this forecast period around the middle to end of next week and possibly persist well beyond that. Confidence in the pattern shift back to dry and hot is high. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Thursday) Issued at 623 AM CDT Wed Jul 13 2016 Significant Weather: Watch for rapid pres fluctations next 1-2 hrs with G35-40 kts. Today: Multi-layered VFR clouds this morning then clearing this afternoon. There is a very low probability of a tstm this afternoon...but it's too low to include in the TAF. Winds will be variable this morning around the complex of tstms over Nrn KS. A cool front will move thru around 15Z and winds should eventually become NE 10 kts or less. Confidence: medium Tonight: VFR. A few high clouds could drift in after midnight from upstream tstms. Light and vrbl winds. Confidence: medium Thu thru 18Z: VFR. N winds under 10 kts. Confidence: medium && .GID Watches/Warnings/Advisories... NE...None. KS...None. && UPDATE...Kelley SHORT TERM...Kelley LONG TERM...Wesely AVIATION...Kelley
Hazardous weather outlook, Jul 13, 4:16 AM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 416 AM CDT WED JUL 13 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 416 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE UNTIL 10 AM FOR PORTIONS OF NORTH CENTRAL KANSAS...WITH HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS AROUND 60 MPH. PLEASE REFER TO SEVERE THUNDERSTORM WATCH 376 FOR ADDITIONAL INFORMATION. OTHERWISE...THERE IS A SLIGHT CHANCE FOR A COUPLE THUNDERSTORMS AT ANY TIME ACROSS THE ENTIRE OUTLOOK AREA. WHILE THE RISK FOR STORMS IS LOW...THE PRIMARY TIME OF CONCERN WILL BE 4 PM TO 10 PM. IF ANY STORMS DO FORM DURING THAT TIME...THEY COULD BE SEVERE WITH HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS AROUND 60 MPH. AFTER MIDNIGHT TONIGHT...THERE IS A CHANCE SOME THUNDERSTORMS COULD MOVE INTO THE AREA FROM THE WEST. THESE STORMS COULD ALSO BE SEVERE...WITH HAIL TO NEAR THE SIZE OF QUARTERS AND DAMAGING WINDS AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE ARE VARIOUS OFF-AND-ON CHANCES FOR THUNDERSTORMS WITHIN AT LEAST PORTIONS OF THE OUTLOOK AREA THURSDAY THROUGH SATURDAY NIGHT. THERE IS AT LEAST A MARGINAL RISK FOR A FEW SEVERE STORMS THURSDAY AFTERNOON INTO THURSDAY NIGHT...PRIMARILY ACROSS KANSAS. BEYOND THURSDAY...IT IS STILL TOO SOON TO CONFIDENTLY ASSESS THE POTENTIAL FOR SEVERE STORMS LATER IN THE WEEK. IN ADDITION...THE HEAT INDEX NEXT MONDAY AND TUESDAY AFTERNOON COULD REACH OR SLIGHTLY EXCEED 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER ROOKS...OSBORNE...AND MITCHELL COUNTIES IN NORTH CENTRAL KANSAS UNTIL 10 AM. OTHERWISE ...ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING FOR PARTS OF THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KELLEY/WESELY
In the hours before
Local storm report, Jul 13, 5:50 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
550 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 AM TSTM WND GST 4 ESE PALCO 39.23N 99.50W
07/13/2016 M65 MPH ROOKS KS MESONET
TIME EST FM RADAR. POWER OUTAGES REPORTED IN THE AREA.
&&
KELLEYSpecial weather statement, Jul 13, 5:53 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 553 AM CDT WED JUL 13 2016 KSZ017-018-131130- ROOKS KS-OSBORNE KS- 553 AM CDT WED JUL 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR OSBORNE AND ROOKS COUNTIES UNTIL 630 AM CDT... AT 551 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOODSTON...OR 26 MILES SOUTHEAST OF PHILLIPSBURG...MOVING EAST AT 40 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OSBORNE...STOCKTON...DOWNS...WOODSTON...ALTON...AND PORTIS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR NORTH CENTRAL KANSAS. LAT...LON 3913 9961 3957 9931 3957 9849 3913 9849 TIME...MOT...LOC 1051Z 267DEG 33KT 3942 9906 WESELY
Local storm report, Jul 13, 6:26 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
626 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM TSTM WND GST 1 SE OSBORNE 39.43N 98.69W
07/13/2016 M56 MPH OSBORNE KS AWOS
MEASURED AT OSBORNE MUNICIPAL AIRPORT.
&&
KELLEYSpecial weather statement, Jul 13, 6:43 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 643 AM CDT WED JUL 13 2016 NEZ047-048-062-063-074>076-084>086-131345- HOWARD-MERRICK-HALL-HAMILTON-KEARNEY-ADAMS-CLAY-FRANKLIN-WEBSTER- NUCKOLLS- INCLUDING THE CITIES OF...ST. LIBORY...CENTRAL CITY... GRAND ISLAND...AURORA...MINDEN...HASTINGS...SUTTON...HARVARD... CLAY CENTER...EDGAR...FAIRFIELD...FRANKLIN...CAMPBELL... HILDRETH...INAVALE...RED CLOUD...BLUE HILL...ROSEMONT...BLADEN... BOSTWICK...SUPERIOR...NELSON 643 AM CDT WED JUL 13 2016 ...STRONG WINDS ADVANCING THROUGH SOUTH CENTRAL NEBRASKA... WINDS WERE GUSTING BETWEEN 40 AND 50 MPH THIS MORNING. THESE WINDS WERE ASSOCIATED WITH A DIMINISHING AREA OF RAIN. WINDS OF 48 MPH WERE MEASURED IN LEXINGTON AT 455 AM AND AT KEARNEY AT 635 AM. THIS AREA OF RAIN WAS MOVING EAST AT 45 MPH...AND AS THIS OCCURS THERE IS POTENTIAL FOR THESE WINDS TO CONTINUE PAST HIGHWAY 281. SOME LOCATIONS THAT MAY BE AFFECTED BY THESE WINDS INCLUDE GRAND ISLAND...HASTINGS...RED CLOUD...FRANKLIN...MINDEN..AURORA ...CENTRAL CITY...CLAY CENTER...AND NELSON. WIND SPEEDS WILL INCREASE RAPIDLY AS THE BACK EDGE OF THIS RAIN MOVES THROUGH. WHILE THE STRONGEST WINDS WILL BE BRIEF...GUSTY WINDS WILL CONTINUE FOR ABOUT AN HOUR. THOSE DRIVING SHOULD BE PREPARED AND USE CAUTION. KELLEY
Local storm report, Jul 13, 6:49 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
649 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 AM TSTM WND GST CAWKER CITY 39.51N 98.43W
07/13/2016 M53 MPH MITCHELL KS MESONET
TIME EST FM RADAR.
&&
KELLEYLocal storm report, Jul 13, 7:14 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
714 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM TSTM WND GST OSBORNE 39.44N 98.70W
07/13/2016 E50 MPH OSBORNE KS PUBLIC
EST 50 TO 55MPH WIND GUSTS. MOSTLY SMALL TREE BRANCHES
KNOCKED DOWN WITH ONE 5 INCH DIAMETER BRANCH REPORTED.
&&
PBEDAThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:01 AM CDT | Severe Thunderstorm Warning | GID | Rooks | 59 min |
| Jul 13, 5:53 AM CDT | Special Weather Statement | GID | Osborne, Rooks | 37 min |
| Jul 13, 6:27 AM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.